SUDEP: The Search for an Explanation

Jeannette Y. Wick, RPh, MBA, FASCP
Published Online: Thursday, March 22, 2012
Follow Pharmacy_Times:
The precise mechanism of sudden unexplained death in epilepsy (SUDEP) remains a mystery, but researchers have discovered several contributing factors.


Sudden unexpected death in epilepsy (SUDEP) accounts for an estimated 8% to 17% of deaths in people with epilepsy. It can occur in patients of any age, although men have an estimated risk almost 2 times as high as women. Other risk factors include having African American heritage, long-standing disease, poor seizure control, and use of multiple antiepileptic drugs (AEDs).
 
Researchers have great interest in determining SUDEP’s mechanism so preventive interventions can be identified. To date, they have found several contributing factors: autonomic dysfunction, heart rate variability (HRV), catecholamine surge, taking multiple AEDs, underlying channelopathies, and cardiac arrhythmias during and between seizures. They believe these factors contribute to cerebral and cardiac blood flow dysregulation. In short, cardiac rhythm disturbances are common during seizures and may predispose epileptic patients to SUDEP.
 
In a review published in the March 2012 issue of Pacing and Clinical Electrophysiology, Poonam Velagapudi, MD, of the University of Wisconsin School of Medicine and Public Health and her colleagues cover each of these contributing factors and the science behind them. Of particular interest to pharmacists, they examine the hypothesis that specific AEDs or AED combinations may be associated with SUDEP.
 
They report that there is no association between SUDEP and the older AEDs: phenytoin, phenobarbital, and valproic acid. They discuss carbamazepine’s propensity to slow atrioventricular conduction, and concerns about HRV when carbamazepine is abruptly discontinued. They also note that lamotrigine has been associated with sudden death in other conditions, probably due to its effects on potassium channels.
 
Taking multiple AEDs is a clear risk factor for SUDEP. Patients taking 3 AEDs have a risk for SUDEP 8 times higher than patients on monotherapy. However, taking no medication for epilepsy is also a risk factor.
 
The authors also advise monitoring medications that can prolong the QTc interval, although the importance of drug-induced or acquired QTc changes in epilepsy patients is unclear.

Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.

Related Articles
Reduced sleep duration is linked to more repetitive negative thinking.
Researchers at the American Epilepsy Society meeting reported important strides in the understanding of epilepsy, including identification of new therapeutic targets in the brain, as discussed by Esther Krook-Magnuson, PhD, as well as improved understanding of the factors involved in sudden death of patients with epilepsy, and a greater recognition of the benefits of neurosurgery in patients with epilepsy.
Several new antiepileptic drugs have recently been approved in the United States. In a symposium at the American Epilepsy Society in Seattle, Washington, Professor Martin J. Brodie, MD, director of the epilepsy unit of the Western Infirmary in Glasgow, Scotland, discussed some considerations with ezogabine and eslicarbazepine.
Mark Cook, MD, of the University of Melbourne, and Brian Litt, MD, of the Penn Epilepsy Center and the Center for Neuroengineering and Therapeutics at the University of Pennsylvania, discuss how new devices, big data, and massive online competitions are enabling prediction of seizures before they start.
Latest Issues
$auto_registration$